If – and it’s a big if — Staff Sergeant Robert Bales became psychotic after taking mefloquine, it wouldn’t be the first time. In fact, there have been confirmed cases of psychosis and aggression in Afghanistan directly related to mefloquine, also known as Lariam.
Almost two weeks ago (March 20th ) I posted the question as to whether mefloquine or other toxic exposures — to licit or illicit drugs — might have been a contributing factor in the Afghan massacre, where Bales is now charged with 17 counts of murdering Afghan civilians, including women and children.
A blog post from Nina Shapiro of the Seattle Weekly, after an interview with me, asked that same question also on March 20th. On Monday (March 26th) Mark Benjamin’s post on Huffington Post, amplified the issue and illuminated the DoD call for a review of screening and treatment protocols around mefloquine.
The DoD document was dated 17 January, but an Army document reiterating the order was issued shortly after my blog was posted on March 20th. I do not know whether the order was related to either post.
So far, DoD has apparently neither confirmed or denied that Bales took mefloquine, citing medical privacy concerns. But they already leaked that he had a TBI, and reported him as using alcohol the night before. This is more than medical privacy at this point, this is national security.
Last week, his lawyer John Henry Browne told CNN he “would not be surprised” if Bales took it, but his client can’t remember much and can’t say one way or another what he took.
I was briefly on CNN the next night, when Erin Burnett asked about similarities to the Fort Bragg murder-suicides, and specifically the case of Master Sergeant William Wright. Mefloquine was not found then to be a causal factor in the crimes, but I have always wondered if it contributed to irritability, the straw that broke the camel’s back.
Since then the literature about adverse side effects and possible mechanisms of action for neurotoxicity has grown. The reported neuropsychiatric side effects are now estimated to occur in 25% of those on the medication. Most are relatively mild: bad dreams, irritability, confusion. Some may be more severe, and the mefloquine warning label warns about suicidal tendencies and psychosis.
Some researchers believe that mefloquine produces a “limbic encephalopathy”, or a toxic physiologic dysfunction of the brain around the limbic system. The limbic system helps regulate emotion, including rage.
Could Bales have been on mefloquine? It is prescribed in Afghanistan, although I do not have good data on to whom and where. Apparently the DoD does not either, as according to Mark Benjamin, when he has repeatedly asked, no one can tell him.
However the Village Stability Platform (VSP) in question appears to be located in an agricultural area possibly with irrigation canals that would be a good habitat for malaria vectors. The rainy season there is ending soon and temperatures are rising. If malaria had been perceived as a threat, the SF medics may have encouraged its use around this time.
It is entirely plausible he could have been issued mefloquine in an undocumented and unscreened manner. SF medics are not beholden to Army or CENTCOM policies, which recommend against its use.
Medical records in remote forward operating bases may be unreliable. However, the drug and its metabolite would be detectable in feces and serum for weeks after dosing, possibly months.
If mefloquine exposure is confirmed, this would be a plausible explanation for these events. This case has all the hallmarks of other published reports, including evidence of dissociation, confusion, anterograde amnesia, and delusions. Absence of fear of consequences also seems to be apparent.
Even if the psychotic and dissociative side effects in question are rare, and may or may not have been relevant in this case, they nonetheless will occur with predictable frequency when used over such a long war, and among so many people, so as to have a measurable impact. As recent events have demonstrated, even the possibility that such an event could be credibly attributable to the drug makes its continued use a problem.
Therefore a big unanswered question that this episode raises and which needs to be addressed in a national forum is why the military continues to condone and in some cases even encourage the use of mefloquine. There are alternatives: doxycycline and mallarone, although they must be taken daily.
Given that the drug is no longer the standard of care for treatment or prophylaxis, and is used as the drug of last resort in any case, the risk-to-benefit ratio is now unacceptably high. Many believe it is the time for the Defense Department to ban the use of the drug completely.
So where does that leave us? Surely, someone in DoD should know if Bales were on mefloquine. The DoD guidance requires that service members be screened for contra-indications, which include TBI. If the DoD cannot answer the questions as to whether he was on it and/or actually do not know, that is also very concerning.
As a retired Army psychiatrist, I am deeply bonded with the military. I do not want to ascribe nefarious motives to them. But I do think the American public has a right to know whether mefloquine contributed to these horrific crimes. Even if mefloquine was not a contributing factor in this crime, top Pentagon doctor Jonathan Woodson’s memo about the general lack of screening and documentation in the records indicates a real problem.
These are America’s sons and daughters, fighting in harm’s way. They deserve the best possible care, including documented and sensible protection from malaria.
Of course, all of this focus on mefloquine is speculative. But that we are able to ask such questions — and not be offered convincing evidence that we are wrong — is entirely the problem.